Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 7, NWS Midland/Odessa, TX

March 3, 2024Eddy County, Lea County, New Mexico; 9 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Mar 3, 2024, 12:22 AM MST for Eddy County, Lea County, New Mexico; 9 counties in Texas. It took effect at Mar 3, 2024, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 12:22 AM MST (07:22 UTC)
In effect from
Mar 3, 2024, 8:00 AM MST
Expired
Mar 3, 2024, 5:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS74 KMAF 030722
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1222 AM MST Sun Mar 3 2024

NMZ027-TXZ270-271-031530-
/O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 40 to 55 mph with gusts up to 80 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-TXZ273-031530-
/O.NEW.KMAF.WI.Y.0007.240303T1500Z-240304T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, and Carlsbad Caverns
NP
1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO 
5 PM MST /6 PM CST/ THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County County.

* WHEN...From 8 AM MST /9 AM CST/ this morning to 5 PM MST /6 PM 
  CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

Rick Hluchan
1 follow-up statement
269 
WWUS74 KMAF 031728
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1028 AM MST Sun Mar 3 2024

NMZ027-TXZ270-271-040000-
/O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ033-034-TXZ045-046-050-051-059>062-040000-
/O.EXA.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/
Central Lea County-Southern Lea County-Gaines-Dawson-Andrews-
Martin-Loving-Winkler-Ector-Midland-
Including the cities of Kermit, Mentone, Seminole, Hobbs,
Midland, Jal, Lovington, Stanton, Eunice, Odessa, Andrews, and
Lamesa
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...In New Mexico, Central Lea County and Southern Lea County 
  Counties. In Texas, Andrews, Dawson, Ector, Gaines, Loving, 
  Martin, Midland, and Winkler Counties.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

NMZ028-TXZ273-040000-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Carlsbad, Artesia, and Carlsbad Caverns
NP
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County County.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

David Munyan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 2, 9:46 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 2, 9:46 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Sat Mar 2 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 238 PM CST Sat Mar 2 2024

The warm-up is well underway, as downsloping southwesterly winds
beneath southwesterly flow aloft have allowed temperatures to warm
into the 70s and lower 80s this afternoon. Highs are progged to
top out in the upper 70s to middle 80s for most, with a few 90s
possible through the Rio Grande Valley in the Big Bend. However,
with the warm and breezy conditions comes increasing fire weather
concerns, and a Rangeland Fire Danger Statement remains in effect
this afternoon across the Guadalupe Mountains and Southeast New
Mexico.

After a mild night tonight with lows in the middle to upper 40s
for most, another warm, but windier day is on tap for Sunday. As
upper trough extending from the Pacific Northwest southward
through California broadens and deepens across the western half of
the CONUS Sunday, a split-jet regime will develop. The 300 hPa
jet associated with the aforementioned trough will largely be
north of the region across the Central Rockies and into the Plains
with a second subtropical jet moving over West Texas.
Concurrently, a 700 hPa jet develops squarely over Southeast New
Mexico and the northwestern Permian Basin, which will produce
strong winds in the Guadalupe Mountains beginning tonight. Thus,
the High Wind Watch has been upgraded to a Warning through Sunday
afternoon. While advisory conditions may be possible across
portions of the Southeast New Mexico Plains, doubts regarding the
duration of winds as well as dampening of wind speeds due to
cirrus precludes issuance of an Advisory at this time.
Temperatures Sunday will be similar to today, and given the
increase in winds, critical fire weather conditions are possible
for portions of the region. Details regarding Sunday's fire
weather concerns can be found below in the Fire Weather
Discussion.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 238 PM CST Sat Mar 2 2024

A fairly stagnant zonal pattern is expected for most of this week
before the next main system looks to move in Thursday into Friday.
Some breezy winds linger across the northwestern zones Monday as
a weak disturbance passes through, otherwise Tuesday into
Wednesday looks pretty quiet. With the zonal flow, westerly
downslope winds off the higher terrain met with moist return flow
from the Gulf of Mexico helps to sharpen a dryline up by
Wednesday. By Wednesday into Thursday, increasing ascent ahead of
the late-week disturbance could help spawn showers and
thunderstorms, primarily for the east-central Permian Basin. For
now, the best timing for any precipitation is Wednesday night and
early Thursday morning, so severe weather is not expected but
ensembles are picking up on some marginal nocturnal CAPE with a
50% chance of >200 J/kg. This isn't much but considering this is
early March and there's a ~90% chance of bulk shear exceeding 40
kts, this is something to keep an eye on. A Pacific front quickly
pushes dry air into the region by Thursday afternoon and a
secondary Arctic front looks to bring another breath of Winter by
Friday. As for how temperatures shake out, high temperatures stay
fairly steady in the low to mid 70s for much of the week before
Friday's front knocks temperatures down into 60s and even 50s by
Saturday.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Sat Mar 2 2024

Light winds will become gusty by late morning across all
terminals. Gusts could approach 35 kts, especially across SE NM.
VFR will prevail with thickening high clouds during the day.

&&

.FIRE WEATHER...
Issued at 238 PM CST Sat Mar 2 2024

Very dry conditions have developed across the northern and western
zones this afternoon paired with wind gusts of 25-35 mph. These
are leading to elevated to critical conditions across southeast
New Mexico and into the northwestern Permian Basin. There are some
cirrus clouds that have held winds down some in the early
afternoon but are gradually departing.

As a trough moves through the central Rockies tomorrow, winds will
be a bit stronger than seen today along with continued dry
conditions. While the ERCs remain relatively marginal near the
50th percentile and moderate fuel loading, poor overnight recovery
tonight paired with the RFTIs of 6-7 tomorrow likely warrant Red
Flag conditions. Thus, the Fire Weather Watch has been upgraded to
a Red Flag Warning. Some cirrus is possible again tomorrow
afternoon, though looks to stay south of the areas of concern.
After Sunday, critical humidity persists for most of the area
through mid-week, but lighter winds keep a lid on fire concerns.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               47  82  49  78 /   0   0   0   0
Carlsbad                 47  78  50  74 /   0   0   0   0
Dryden                   49  84  50  82 /   0   0   0  10
Fort Stockton            50  82  50  78 /   0   0   0   0
Guadalupe Pass           46  67  46  64 /   0   0   0   0
Hobbs                    45  79  47  73 /   0   0   0   0
Marfa                    38  72  38  70 /   0   0   0   0
Midland Intl Airport     47  80  49  76 /   0   0   0   0
Odessa                   48  80  50  76 /   0   0   0   0
Wink                     45  81  48  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 PM CST /5 PM MST/ Sunday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     Red Flag Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
     MST/ Sunday for Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...High Wind Warning until 5 PM MST Sunday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning from 10 AM to 6 PM MST Sunday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...84
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 2, 1:37 PM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CST Sat Mar 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-032045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CST Sat Mar 2 2024 /137 PM MST Sat Mar 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Near critical fire weather conditions will persist this afternoon
across southeast New Mexico as well as the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains tonight into Sunday evening.

A Red Flag Warning is in effect for southeast New Mexico, Gaines
County, and the Guadalupe and Delaware Mountains from Sunday
afternoon into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.